Michigan, 2016

Tornadoes and Hail in Michigan, May 24, 2016

May 24, 2016 · NWS MQT · 4 events in 3 counties and zones

An upper disturbance moving through an unstable air mass spawned thunderstorms which produced two tornadoes near Republic in western Marquette County on the afternoon of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An upper disturbance moving through an unstable air mass spawned thunderstorms which produced two tornadoes near Republic in western Marquette County on the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 24, 12:33 PM EST, 44 minutes earlier.

Area forecast discussion, May 24, 12:33 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
133 PM EDT TUE MAY 24 2016

.SHORT TERM...(Today and tonight)
Issued at 517 AM EDT TUE MAY 24 2016

WV imagery and RAP analysis indicated sw mid/upper level flow into
the the upper MS valley and Upper Michigan between a ridge over the
central Great Lakes and a broad trough over the wrn CONUS. although
the axis of higher moisture has gradually moved east into the CWA
with dewpoints into the upper 50s over the west, dewpoints remained
in the mid 40s central. Areas of showers and a few tsra over MN,
western Lake superior and northern WI into west Upper Michigan
supported by weak shortwaves have gradually weakened with overnight
cooling.

Today, The models suggest suggest that a shortwave trough over
northwest MN lifting into NW Ontario aided by flow off of Lake
Superior will drag a weak front into Upper Michigan. Ahead of the
front, expect enough heating despite thickening cloud cover to push
temps into the mid and upper 70s resulting in MLCAPE values into the
500-1000 J/Kg range this afternoon. sct/nmrs showers over the west
should gradually expand into the central and CWA this afternoon and
evening with tsra coverage increasing this afternoon, especially over
the se half. A weak shortwave moving NE from IA may also aid in
shra/tsra development. sfc-6km shear near 40 knots could support some
stronger storms and an isolated svr storm could not be ruled out, but
with only marginal instability, expect the tsra to remain below svr
limits.

Tonight, Expect the shra/tsra to gradually shift to shift to the
south of the cwa and weaken during the evening as the weak front
moves through and daytime heating subsides with the pcpn ending by
03z-06z. Look for min temps from the upper 40s north to lower 50s
south with lingering low clouds and some patchy fog possible.

.LONG TERM...(Wednesday through Monday)
Issued at 336 AM EDT TUE MAY 24 2016

Challenging forecast in the long term as almost every period will
see chances for convection sparked by multiple shortwaves ejecting
out of the upper trough over the western CONUS. As is expected in
this scenario, models disagree and have worse than normal
continuity. Leaned heavily on consensus blends given limited
confidence in any one model. No chances for severe weather can be
pinpointed at this time.

Wed morning starts the long term in a quiet way as ridging is
overhead. Convection may move in along all or a portion of the WI
border in the afternoon or evening depending on shortwave
timing/track and resulting convective trends.

After Wed just stuck with the blends given aforementioned limited
confidence.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 132 PM EDT TUE MAY 24 2016

As a weak front moves through the sites this afternoon, some sct
showers are expected that tend to diminish at CMX/IWD late in the
afternoon. Although VFR conditions will prevail ahead of the cold
fnt, the arrival of a shallow moist airmass in its wake will cause
some low clouds and MVFR/IFR cigs following its passage at least for
a time. By tonight, lifr conditions will develop at all taf sites as
low level moisture remains trapped at the sfc. This will burn off
during Wed morning at all sites and CMX and IWD will go vfr while
SAW goes to mvfr.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 517 AM EDT TUE MAY 24 2016

Winds will diminish today and become northeast as a weak front moves
through. A period of NE winds of 20 to 25 knots over the western
lake is possible Wednesday as low pressure develops over the plains
and moves to the Upper MS valley. Otherwise, expect winds at or
below 20 knots through the forecast period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...Titus
AVIATION...07
MARINE...JLB
Hazardous weather outlook, May 24, 3:33 AM EST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
433 AM EDT TUE MAY 24 2016

MIZ001>007-009>014-084-085-250845-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
433 AM EDT TUE MAY 24 2016 /333 AM CDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME STORMS COULD BE
STRONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-250845-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
433 AM EDT TUE MAY 24 2016 /333 AM CDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY.

WIDESPREAD FOG IS EXPECTED ACROSS WEST AND CENTRAL LAKE SUPERIOR
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-250845-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
433 AM EDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

TITUS

In the hours before

Special weather statement, May 24, 11:39 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1239 PM EDT TUE MAY 24 2016

MIZ002-241715-
ONTONAGON MI-
1239 PM EDT TUE MAY 24 2016

...SPECIAL WEATHER STATEMENT...

AT 1236 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF BERGLAND...OR 20 MILES SOUTHWEST OF ONTONAGON...
MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERGLAND...ROCKLAND...BRUCE CROSSING...NORTHERN LAKE GOGEBIC...NORWICH...
VICTORIA DAM...WHITE PINE...EWEN...MERRIWEATHER AND CLARK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING AND PONDING OF WATER ON ROAD WAYS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4687 8916 4653 8901 4650 8941 4650 8971
      4651 8974 4659 8974 4659 8983 4666 8987
      4671 8986
TIME...MOT...LOC 1636Z 244DEG 35KT 4669 8967

KEC

The radar

The Marquette radar (KMQT), 90 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Houghton

When
May 24, 1:17 PM EST to 1:22 PM EST
Where
Houghton County, 1.96 mi SW of Sidnaw
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
46.478, -88.726

A spotter south of Sidnaw reported numerous large trees snapped or uprooted.

Tornado, Marquette

When
May 24, 1:21 PM EST to 1:33 PM EST
Where
Marquette County, 5.89 mi S of Michigamme to 3.4 mi NW of Republic
Rating
EF1
Path length
3.78 mi
Path width
200 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
46.445, -88.111

The survey team observed several snapped or uprooted white pine trees over a foot in diameter just west-northwest of Republic.

Tornado, Marquette

When
May 24, 1:54 PM EST to 2:02 PM EST
Where
Marquette County, 3.49 mi S of Clarksburg to 3.62 mi S of Greenwood
Rating
EF1
Path length
3.87 mi
Path width
200 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
46.430, -87.837

The survey team observed numerous large trees snapped or uprooted along the path of the tornado. There were also trees knocked down on a cabin along with damage to a chimney. A trampoline and lawn furniture were also damaged at another residence.

Hail, Iron

When
May 24, 5:50 PM CST to 5:53 PM CST
Where
Iron County, Caspian
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
46.070, -88.620

There was nickel-sized hail reported at Caspian.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyThe tornado archive for Michigan, 2016Warnings in Michigan, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633823, 633727, 633730, 633821.